Alert archive / Wyoming / Red Flag Warnings in 2021
Red Flag Warning 11, NWS Rapid City, SD
NWS Rapid City, SD issued this red flag warning at Jun 8, 2021, 2:37 AM MDT for Campbell County, Wyoming. It took effect at Jun 8, 2021, 12:00 PM MDT. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 8, 2021, 2:37 AM MDT (08:37 UTC)
- In effect from
- Jun 8, 2021, 12:00 PM MDT
- Expired
- Jun 8, 2021, 8:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Rapid City, SD
County Campbell County, WY
The radar
The Rapid City radar (KUDX), 217 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 5:56 PM MDT | TSTM WND GST 53 | 13 Nne Wright, WY | |
| Jun 8, 6:02 PM MDT | TSTM WND GST 69 | 13 Nne Wright, WY | |
| Jun 8, 6:16 PM MDT | TSTM WND GST 62 | 13 Nne Wright, WY | |
| Jun 8, 7:34 PM MDT | TSTM WND GST 51 | 7 Nw Rockypoint, WY | |
| Jun 8, 7:51 PM MDT | TSTM WND GST 50 | 1 Ne Echeta, WY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 8.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 965 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 2435 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
375 WWUS83 KUNR 080837 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 237 AM MDT Tue Jun 8 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314 AND 315... .Hot, dry, and breezy conditions will develop across Campbell County this afternoon. Several data sources indicate grasses there are drying out, so critical fire weather conditions are expected. WYZ314-315-082345- /O.NEW.KUNR.FW.W.0011.210608T1800Z-210609T0200Z/ Northern Campbell-Southern Campbell- 237 AM MDT Tue Jun 8 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314 AND 315... The National Weather Service in Rapid City has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon today to 8 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell and 315 Southern Campbell. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...The combination of gusty winds and low relative humidity would produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
402 WWUS83 KUNR 082028 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 228 PM MDT Tue Jun 8 2021 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314 AND 315... .Hot, dry, and breezy conditions will persist across Campbell County through early this evening. Several data sources indicate grasses there are drying out, so critical fire weather conditions can be expected. WYZ314-315-090200- /O.CON.KUNR.FW.W.0011.000000T0000Z-210609T0200Z/ Northern Campbell-Southern Campbell- 228 PM MDT Tue Jun 8 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314 AND 315... * AFFECTED AREA...Fire Weather Zones 314 Northern Campbell and 315 Southern Campbell. * WINDS...South 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 9 percent. * IMPACTS...The combination of gusty winds and low relative humidity will produce critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
847 WWUS83 KUNR 090153 RFWUNR URGENT - FIRE WEATHER MESSAGE National Weather Service Rapid City SD 753 PM MDT Tue Jun 8 2021 WYZ314-315-090300- /O.EXP.KUNR.FW.W.0011.000000T0000Z-210609T0200Z/ Northern Campbell-Southern Campbell- 753 PM MDT Tue Jun 8 2021 ...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 314 AND 315... $$ Bunkers
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Jun 7, 8:38 PM MDT, 5 hours 59 minutes earlier.
Area forecast discussion, Jun 7, 8:38 PM MDT, 5 hours 59 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 838 PM MDT Mon Jun 7 2021 .UPDATE... Issued at 825 PM MDT Mon Jun 7 2021 Weak wave is lifting from eastern WY northeastward into southwestern SD. Isolated thunderstorms are forming with it over southwestern SD and plains northeast of the Black Hills. Storms are moving toward higher CAPE of 500-1000 j/kg for the next couple of hours and higher ESRH, but also higher CIN, so they are not likely to become severe, although some may produce gusty outflow winds. Surface trof extends across central SD with surface ridge over eastern MT-western SD with winds becoming southeast and pulling higher dewpoints into the area early Tuesday. && .DISCUSSION...(Tuesday Through Monday) Issued at 232 PM MDT Mon Jun 7 2021 A very warm and occasionally active pattern looks in store for much of the week as the area stays on the west side of a fairly persistent ridge centered to the east of the region. Southwest flow aloft will bring occasional disturbances across the region, with thunderstorm potential at times through Thursday. Will likely see a higher threat for severe weather later Tuesday into Tuesday evening across a good portion of the area, with the better threat shifting further to the west and north across the region, along and to the east of the frontal boundary that should be across north central WY and southeast MT. Southeasterly winds will bring better moisture and instability further west into at least far northeast WY and accompanying shortwave energy will track further west across the region. CAPE values of 1000 to over 2000 j/kg are expected across much of the area later Tuesday, with the highest values again to the north and east of the Black Hills. Shear still looks weak in many areas, but most favorable for isolated stronger storms over northwest SD at this point. Latest CAMS are pointing toward a potential squall line formation across far eastern WY/southeast MT into the western Dakotas, along and ahead of a developing dryline. Wednesday could be a mainly dry day for most areas, with the best chance for a few storms developing toward central SD later in the day. As ridge shifts further east of the region on Thursday, a cold front is expected to move into the area during the afternoon and evening hours. A more potent shortwave should accompany the front and bring a chance for storms in many areas by early evening, especially from the Black Hills area north and eastward. A lot of instability will build ahead of the front and shear will become more favorable for severe storms as the front approaches. As far as temperatures go this week, very warm to hot conditions will return through Thursday, with highs in the upper 80s and 90s on the plains and 80s over the Black Hills. The area will get at least a brief break in the heat for Friday, similar to yesterday, before likely rising well above average again over the weekend. Chances for showers and storms look minimal at this point for at least Friday and Saturday, but could increase some late on Sunday and especially early next week. && .AVIATION...(For the 00Z TAFS Through 00Z Tuesday Evening) Issued At 515 PM MDT Mon Jun 7 2021 An isolated thunderstorm has developed over the northern Black Hills with a few move approaching extreme southwetern SD moving to the northeast and could track into north central SD. Winds will decrease this evening, then become southeast and increase early Tuesday morning. Thunderstorms will develop again Tuesday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...55 DISCUSSION...26 AVIATION...55
Hazardous weather outlook, Jun 7, 4:38 AM MDT, 21 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Rapid City SD 438 AM MDT Mon Jun 7 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 438 AM MDT Mon Jun 7 2021 /538 AM CDT Mon Jun 7 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a chance of thunderstorms late this afternoon and evening, mainly from southwest South Dakota into central South Dakota. Isolated severe weather is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to isolated thunderstorms are possible Tuesday through Thursday, mainly over western and central South Dakota. Isolated severe weather will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 7, 8:43 PM MDT, 5 hours 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
843 PM MDT Mon Jun 7 2021
SDZ027-029-030-041-042-074-080330-
Custer Co Plains SD-Fall River SD-Hermosa Foot Hills SD-
Southern Foot Hills SD-Oglala Lakota SD-Southern Black Hills SD-
843 PM MDT Mon Jun 7 2021
...STRONG THUNDERSTORMS OVER SOUTH CENTRAL CUSTER...SOUTHWESTERN
OGLALA LAKOTA AND EASTERN FALL RIVER COUNTIES...
At 842 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Buffalo Gap to 8 miles
northwest of Dry Wood Housing to 5 miles southwest of Slim Buttes
Housing. Movement was very slow to the northeast.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hot Springs, Oglala, Oral, Buffalo Gap, Oelrichs, Smithwick, Loneman,
Dry Wood Housing, Prairie Winds Casino, South Lakeside, Number 4,
Maverick Junction, Slim Butte, Buffalo Corrals, Hay Canyon Butte,
Cold Brook Reservoir, Slim Buttes Housing, eastern Wind Cave National
Park, northeastern Angostura Reservoir and southeastern Custer State
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally heavy rainfall is also occurring with these storms.
&&
LAT...LON 4345 10353 4366 10337 4364 10306 4327 10266
4300 10261 4300 10312
TIME...MOT...LOC 0242Z 306DEG 6KT 4357 10322 4336 10293 4300 10285
BunkersLocal storm report, Jun 7, 9:30 PM MDT, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
930 PM MDT MON JUN 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 12 E OELRICHS 43.19N 103.00W
06/07/2021 M50 MPH FALL RIVER SD MESONET
0835 PM TSTM WND GST 10 W EDGEMONT 43.30N 104.02W
06/07/2021 M53 MPH FALL RIVER SD MESONET
0835 PM TSTM WND GST 12 E OELRICHS 43.19N 103.00W
06/07/2021 M54 MPH FALL RIVER SD MESONET
&&
BUNKERSLocal storm report, Jun 7, 10:52 PM MDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1052 PM MDT MON JUN 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1028 PM TSTM WND GST 1 E DWTN RAPID CITY 44.07N 103.21W
06/07/2021 M56 MPH PENNINGTON SD OFFICIAL NWS OBS
APPEARED TO BE THE RESULT OF A HEAT BURST.
&&
BUNKERSLocal storm report, Jun 7, 11:05 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1105 PM MDT MON JUN 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 2 NW DOWNTOWN RAPID CIT 44.10N 103.26W
06/07/2021 M50 MPH PENNINGTON SD TRAINED SPOTTER
&&Nearby
Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.